Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 3, 1997, 10:25 AM EDT for Martin County, Pitt County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 10:25 AM EDT (14:25 UTC)
- Expired
- May 3, 1997, 11:15 AM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 110 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 10:45 AM EDT | Thunderstorm Wind | Farmville, NC | Roof blown off a mobile home and numerous trees down. |
| May 3, 11:00 AM EDT | Thunderstorm Wind | Williamston, NC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 031432 RRA SVRMHX NCC117-147-031515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 1025 AM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...MARTIN COUNTY...PITT COUNTY AT 1026 AM...RADAR SHOWED A NARROW LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN PITT COUNTY NEAR FARMVILLE. THE LINE WAS MOVING EAST NEAR 45 MPH AND WILL PASS ACROSS AREAS BETWEEN WINTERVILLE AND BETHEL BY 1045 AM. THESE STORMS SHOULD MOVE EAST INTO MARTIN COUNTY WEST OF WILLIAMSTON BEFORE 11 AM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY\ RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:44 AM EDT, 41 minutes earlier.
Area forecast discussion, May 3, 9:44 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
944 AM EDT SAT MAY 3 1997
RDU: NOT MUCH CHANGE TO GOING FCST ALTHO CSTL PLNS WILL LKLY SEE A LULL
ERLY THIS AFTN AS TSRA LN ENTERS THE CST SHORTLY. TEMPS QUICKLY RISING TO
ARND 80 BEFORE LINE ARRIVES. OUTER BANKS GNRLY 70-75 GIVEN SW TRAJ.
CWF: WILL MAKE A FEW CHGS TO INIT CONDS OTRW GOING FCST LOOKS GOOD AS
GRAD LKLY TO GET A BOOST FRM FORCING OF APCHG LINE THIS MORN. MAY SEE
BRF GALE SRN WTRS AS MIX TO WTR INCRS BUT LKLY SHORT IF PRECIP MAKES IT
TO THE WTRS AND DAMPENS GRAD A BIT.
DISC: RADAR SHWS SQUALL LN OVR THE PIEDMONT HAULING EWD TWD THE CSTL PLNS
ATTM AS PREFRNTL/OUTFLOW BNDRY BOWS EWD. BST CAPE(1600) AWAITS ACRS THE
CNTRL CST/PLNS AND MAY SEE TSRA ENHANCE ESPCLY N(PER SMC) BEFORE CROSSING
INTO THE RESULTANT AIR IN THE NXT FEW HRS. MORN TIMING PLUS BST LLJ/DEEP
MSTR N AND THETA WELL S LKLY TO WKN AREAS S OF EWN BUT IFFY. LKLY TO SEE
SECONDARY BATCH FORM CST ALNG CSTL CNVRGNC THIS AFTN AND INLND PER ACTUAL
FRNT APCHG BUT PRBLY WITH LESS SVR PTNL GIVEN CRNT ACTIVITY.
.MHX...GALE WARNING CSTL WATERS N OF CAPE LOOKOUT.
SCA CAPE LOOKOUT S AND SOUNDS.
JHThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:17 AM EDT | Severe Thunderstorm Warning | MHX | Greene | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.